Nebraska, 2003

Tornadoes and Hail in Nebraska, June 20, 2003

June 20, 2003 · NWS LBF · 16 events in 6 counties and zones

6 thunderstorm wind, 5 hail, 5 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
$36,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 20, 1:40 PM MST, 3 hours earlier.

Area forecast discussion, Jun 20, 1:40 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT FRI JUN 20 2003

...THUNDERSTORM CHANCES THIS WEEKEND WILL BE MAIN FORECAST
CHALLENGE...

PATTERN OF WEAK SHEAR ENVIRONMENT HAS ENDED. MID LEVEL WINDS NOW SW
AT 30 TO 35 KTS. PW VALUES WILL REMAIN ABOVE AN INCH THE NEXT 24
HOURS THEN GRADUALLY FALL. GFS AND ETA IN GOOD AGREEMENT WITH THE H5
PATTERN UNTIL 60 HOURS BEYOND. THE GFS THEN IS MORE PROGRESSIVE WITH
THE SHORTWAVE TROUGH IN THE PAC NW. IN FACT AT 84 HRS THE ETA HAS A
CLOSED LOW INTO NWRN OR WHILE THE GFS HAS AN OPEN WAVES TROUGH AXIS
ALONG THE NEVADA/UTAH BORDER. PREFER THE SLOWER ETA SOLUTION WHICH
TRANSLATES INTO THE MEDIUM RANGE OF THIS FORECAST.

AT 18Z...WV IMAGERY INDICATES A STRONG DISTURBANCE MOVING THROUGH
THE MOUNTAINS OF CENTRAL NM AND CO. THIS WILL TRANSLATE
NORTHEASTWARD INTO MOISTURE RICH CENTRAL PLAINS. WEAKLY CAPPED
ENVIRONMENT AT 00Z SAT FROM THE TX PNHDLE NORTHWARD INTO WR SD.
SBCAPES 1500-2000 J/KG WEST OF MERRIMAN TO OGA. THIS AREA IN 30-40KT
SHEAR ENVIRONMENT TO SUPPORT ISOLATED RIGHT MOVING SUPERCELLS THIS
EVENING IN THE WEST PER CORFIDI VECTOR. STORMS MAY CONGEAL INTO MCS
FROM SWRN INTO CENTRAL NEBRASKA OVERNIGHT.

SATURDAY...A WELL DEVELOPED SFC TROUGH AND ASSOC DRYLINE SETUP JUST
WEST OF VTN AND LBF. DWPTS IN EAST IN THE MID TO UPPER 60S. STRONG
HEATING FROM UPPER 80S TO LOWER 90S. SB CAPES IN EAST COULD EXCEED
3000 J/KG. WILL RUN 20 POPS SWRN TIER...30 POPS WEST TO EAST IN THE
AFTN.

CONVECTION WILL MOVE NORTHEAST SATURDAY EVENING. HIGHEST POPS TO
FAR THE NORTHEAST. SFC FRONT PUSHING INTO SRN SD WILL KEEP CHCS
GOING ALL NIGHT ACROSS THE NORTH.

SUNDAY...FRONT SAGGING SLOWLY SOUTHEAST DURING THE DAY WILL KEEP
NEED FOR 30 POPS NORTH AND 20 POPS SOUTH INTO SUNDAY EVENING. CHC
REMAIN SUNDAY AFTERNOON AND SUNDAY NIGHT AS FRONT LOOKS TO STALL OUT
NWRN KS TO SERN NEBR. HIGHS UPPER 80S SOUTHEAST TO LOWER 80S
NORTHWEST.

MONDAY...FRONT SHOULD LIFT BACK NORTH AS A WARM FRONT AS TEMPS RISE
TO NEAR 90 SOUTHEAST AND LOWER 80S FAR NW. DISTURBANCES RIDING ALONG
THE SWRLY FLOW COULD AGAIN FIRE SOME AFTERNOON AND NIGHTTIME
STORMS...ESPECIALLY ACROSS NORTH CENTRAL NEBRASKA.

EXTENDED DISCUSSION...THE LATEST MEDIUM RANGE MODELS INDICATE A LESS
MERIDIONAL FLOW PATTERN ACROSS THE WESTERN HALF OF THE U.S. THAN THE
PREVIOUS RUNS. AT 12Z WEDNESDAY...BOTH THE 00Z 20TH GFS AND THE 12Z
19TH ECMWF AGREE ON A NORTHERN BRANCH TROUGH FROM NORTH DAKOTA INTO
MANITOBA WITH A STRONGLY POSITIVELY TILTED TROUGH BACK INTO NRN
CALIFORNIA. THIS DIFFERS FROM PREVIOUS RUNS WHICH INDICATED A CLOSED
LOW IN SERN OR AND NRN UTAH RESPECTIVELY. THE 00Z 20TH CANADIAN
MODEL IS ALSO IN AGREEMENT WITH THE LATEST RUNS. WILL MAKE
ADJUSTMENTS TO THE EXTENDED WITH THE SURFACE BOUNDARY NOW EXPECTED
TO STALL OUT NEAR THE KS/NEBR BORDER AT 00Z WED...THEN SAG SLOWLY
SOUTH THROUGH THURSDAY. DISTURBANCES RIDING IN WSWRLY FLOW ALOFT
WITH OUR CWFA IN A MORE FAVORED NORTHERN SIDE OF THE SFC BOUNDARY
WILL PROVIDE CHCS FOR SHOWERS AND THUNDERSTORMS TUESDAY THROUGH
THURSDAY. WILL GO DRY FRIDAY WITH ZONAL FLOW AND DRIER AIR RETURNING
TO THE REGION. 12Z GFS TREND SUPPORTS THIS.

.LBF...NONE.

KAR
Hazardous weather outlook, Jun 20, 1:24 PM MST, 3 hours 16 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-201630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING WINDS ARE
EXPECTED TO DEVELOP TONIGHT ACROSS WESTERN NEBRASKA.  THE AREA OF
CONCERN COVERS LOCATIONS WEST OF LINE FROM MERRIMAN...IN CHERRY
COUNTY...TO PAXTON...IN KEITH COUNTY...WITH THE THREAT OF SEVERE
WEATHER INCREASING WESTWARD.

AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA TONIGHT...WINDS
ALOFT WILL STRENGTHEN AND COMBINED WITH AN UNSTABLE AIRMASS AND
ABUNDANT SURFACE MOISTURE...THIS WILL MAKE A FAVORABLE ENVIRONMENT
FOR SUPERCELL THUNDERSTORMS.  THE ACTIVITY WILL MOVE EAST LATER
TONIGHT AND WEAKEN AS IT MOVES EAST. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN ACTIVE SEVERE WEATHER DAY IS EXPECTED SATURDAY.  THE AREA OF
GREATEST CONCERN COVERS LOCATIONS NEAR AND EAST OF HIGHWAY 83 BUT
SEVERE WEATHER COULD DEVELOP SOMEWHAT FARTHER WEST NEAR
OGALLALA...GRANT AND MERRIMAN.  THE ATMOSPHERE WILL BECOME VERY
UNSTABLE EAST OF HIGHWAY 83 SATURDAY AFTERNOON.  WINDS ALOFT WILL
REMAIN STRONG AND ISOLATED TORNADOES ARE POSSIBLE WITH STRONGEST
STORMS.  THE EXTREME INSTABILITY AND WINDS ALOFT ARE EXPECTED TO
PRODUCE A FEW LONG LIVED SUPER CELLS WHICH COULD PRODUCE ONE OR MORE
TORNADOES DURING THEIR LIFE CYCLE.

SUNDAY...AREAS EAST OF HIGHWAY 83 WILL REMAIN AT RISK FOR SEVERE
WEATHER SUNDAY AFTERNOON AND EVENING AS ANOTHER DISTURBANCE MOVES
THROUGH THE REGION.

MONDAY THROUGH THURSDAY...WINDS ALOFT WILL REMAIN STRONG AND A
STATIONARY FRONT WILL BE LOCATED NEAR OR ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA.  THUS THE NECESSARY INGREDIENTS FOR SEVERE WEATHER
WILL BE IN PLACE.  A SERIES OF UPPER LEVEL DISTURBANCE WILL MOVE
THROUGH OR NEAR THE OUTLOOK AREA.  WINDS ALOFT...ABUNDANT MOISTURE
AND UPPER LEVEL DISTURBANCES COULD PRODUCE A VERY ACTIVE SEVERE
WEATHER PATTERN ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND AFTER 3 PM CDT ON
SATURDAY.  STORM MOTION WILL BE EAST AND NORTHEAST AT 20 TO 25 MPH
BOTH DAYS.

POWER

The radar

The North Platte radar (KLNX), 151 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail, 5 tornado. Local standard time, as filed.

Thunderstorm Wind, Perkins

When
June 20, 4:40 PM MST
Where
Perkins County, 6 mi NW of Madrid
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.400, -102.233

Hail, Keith

When
June 20, 5:26 PM MST
Where
Keith County, 5 mi SW of Ogallala
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.383, -102.217

Hail, Deuel

When
June 20, 5:30 PM MST
Where
Deuel County, 10 mi N of Big Spgs
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.217, -101.833

Thunderstorm Wind, Deuel

When
June 20, 5:30 PM MST
Where
Deuel County, 10 mi N of Big Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.483, -101.917

Thunderstorm Wind, Chase

When
June 20, 5:50 PM MST
Where
Chase County, 8 mi NE of Lamar
Measured
61 kt (70 mph) estimated gust
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.917, -101.617

The winds broke off large tree limbs at a farmstead.

Thunderstorm Wind, Keith

When
June 20, 5:55 PM MST
Where
Keith County, 5 mi ENE of Brule
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.333, -102.117

Hail, Sheridan

When
June 20, 6:00 PM MST
Where
Sheridan County, 3 mi E of Lakeside
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.133, -101.817

Thunderstorm Wind, Deuel

When
June 20, 6:08 PM MST
Where
Deuel County, 4 mi W of Big Spgs
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.217, -102.083

Tornado, Garden

When
June 20, 6:16 PM MST to 6:18 PM MST
Where
Garden County, 12 mi SW of Oshkosh
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
40.650, -101.867

The tornado made a brief touchdown in open rangeland.

Hail, Keith

When
June 20, 6:27 PM MST
Where
Keith County, 8 mi NW of Ogallala
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.183, -102.233

Tornado, Garden

When
June 20, 6:28 PM MST to 6:30 PM MST
Where
Garden County, 6 mi NW of Lewellen
Rating
F2
Path length
1.5 mi
Path width
100 yd
Property damage
$100,000
Crop damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
40.600, -101.967

The tornado touched down near the North Platte River and destroyed an old barn and snapped off trees before moving north across Highway 26 and taking down power poles. After moving across the highway, it destroyed three outbuildings, three grain bins, a large machine shed, and a two car detached garage and broke off numerous large trees at a farmstead. It continued to move north-northeast and destroyed three wind mills and three center pivot irrigation systems and threw 1/2 ton hay bales one quarter mile into a corn field.

Thunderstorm Wind, Chase

When
June 20, 6:30 PM MST
Where
Chase County, 2 mi N of Lamar
Measured
56 kt (64 mph) estimated gust
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.083, -101.783

Tornado, Deuel

When
June 20, 6:30 PM MST
Where
Deuel County, 11 mi NW of Big Spgs
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
41.217, -102.083

A weak tornado made a brief touchdown in an open field.

Tornado, Garden

When
June 20, 6:30 PM MST
Where
Garden County, 5 mi NW of Lewellen
Rating
F0
Path length
0.2 mi
Path width
20 yd
Property damage
$5,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -102.350

The tornado touched down in a corn field on the north side of Highway 26. An outbuilding from a farmstead to the south of the touchdown area was shifted off its foundation. Also, the front deck of a home to the northeast received minor damage.

Tornado, Garden

When
June 20, 6:40 PM MST
Where
Garden County, 2 mi E of Lewellen
Rating
F0
Path length
0.1 mi
Path width
10 yd
Property damage
$80,000
Reported by
TRAINED SPOTTER
Coordinates
41.067, -102.167

A tornado touched down briefly just to the south of railroad tracks near State Highway 92. As the tornado touched down, it destroyed a grain bin at a local farmstead, broke off a power pole near the railroad tracks, and picked up hay bales that were near to the railroad tracks. The tornado and the debris hit the side of a westbound Union Pacific train and caused 22 empty coal cars to derail. Debris from the hay bales and grain bin were carried north-northeast across State Highway 92 and into an open pasture.

Hail, Chase

When
June 20, 8:10 PM MST
Where
Chase County, 6 mi SSE of Lamar
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.300, -102.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363173, 5363174, 5363176, 5363177, 5363178, 5363175, 5363180, 5363181, 5363183, 5363504, 5363501, 5363179, 5363182, 5363502, 5363503, 5363505.